5
$\begingroup$

It is well known that $\overline{M}_{0,5}$, the moduli space of $5$-pointed rational curves, can be realized as the blow-up of $\mathbb{P}^2$ in four general points. Therefore, we may interpret $\overline{M}_{0,5}$ as the blow-up of a smooth quadric surface $Q\subset\mathbb{P}^3$ in three general points.

Now let $Q\subset\mathbb{P}^n$ be a smooth quadric hypersurface with $n\geq 4$. Does there exist a modular interpretation for a variety obtained by blowing-up a certain number of general points in $Q$?

$\endgroup$
  • 2
    $\begingroup$ The dimension of the space of automorphisms is $n(n+1)/2$, and the dimension of $Q$ is $n-1$, so the blow-up of $Q$ at $k$ general points is well-defined if and only if $k \leq n(n+1)/2(n-1)$. One could play around with taking the largest such $k$, but since the upper bound is never an integer for $n>3$ this might not behave nicely. $\endgroup$ – Will Sawin Feb 9 '15 at 21:47
  • 2
    $\begingroup$ If you generalize $P^1\times P^1$ to higher dimensions in a different way, the answer will be positive. In fact, $M_{0,n}$ can be realized as a blowup of $(P^1)^{n-3}$. $\endgroup$ – Sasha Feb 11 '15 at 6:59
2
+150
$\begingroup$

The moduli space $\overline{M}_{0,6}$ can be realized by blowing-up in $\mathbb{P}^3$ five points $p_i$ and then the strict transforms of the ten lines $l_{i,j} = \left\langle p_i,p_j\right\rangle$ through two of them. This is the Kapranov's construction of $\overline{M}_{0,n}$.

Now, consider in $\mathbb{P}^3$ the unique smooth quadric surface $Q$ containing the five points and four lines of the type $l_{i,k}, l_{i,t}, l_{j,k}, l_{j,t}$. The strict transform of $Q$ in $\overline{M}_{0,6}$ has a modular interpretation, namely this is the Keel-Vermeire divisor. An example of an extremal divisor in $\overline{M}_{0,6}$ which can not be written in terms of boudary divisors.

For a generalization of this construction for $n\geq 7$ you may take a look to this paper:

A. M. Castravet and J. Tevelev, Hypertrees, projections, and moduli of stable rational curves, J. Reine Angew. Math. 675 (2013), 121-180.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.